Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 14, 2024, 8:02 PM EDT for 4 counties in North Carolina. It took effect at May 15, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2024, 8:02 PM EDT (00:02 UTC)
- In effect from
- May 15, 2024, 8:00 AM EDT
- Expired
- May 15, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
518 WHUS42 KMHX 150002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Tue May 14 2024 NCZ195-196-199-204-205-151215- /O.EXP.KMHX.BH.S.0016.000000T0000Z-240515T0000Z/ /O.NEW.KMHX.BH.S.0017.240515T1200Z-240516T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 802 PM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 830 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
218 WHUS42 KMHX 151002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 602 AM EDT Wed May 15 2024 NCZ195-196-199-204-205-152215- /O.CON.KMHX.BH.S.0017.240515T1200Z-240516T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 602 AM EDT Wed May 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 830 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
859 WHUS42 KMHX 151339 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 939 AM EDT Wed May 15 2024 NCZ195-196-199-204-205-160000- /O.CON.KMHX.BH.S.0017.000000T0000Z-240516T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 939 AM EDT Wed May 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which occurred around 8:30 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 14, 7:00 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 14, 7:00 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Tue May 14 2024
.SYNOPSIS...
A low pressure system will bring unsettled weather across the
area through Wednesday. High pressure builds in late Thursday
before another low pressure system impacts us this weekend.
&&
.NEAR TERM /Through Tonight...
As of 7 PM Tue...Area of showers cont to move through ENC this
evening, though covg is a bit sct for the time being. Have
removed mention of mod showers, as intensity is quite light, and
heavier conv elements should remain offshore. There is decent
low level helicity, as evidenced by back sfc wind profile from
150 degrees, and VWP confirming up to 400 M2/S2 of helicity.
Very little CAPE is precluding a severe mention, though some of
the low topped showers are exhibiting rotation along the I95
corridor and bear watching over the next couple hours. Still
expecting showers to exit after midnight, with attention turning
to fog and low stratus late tonight.
Prev disc... As of 310 PM Tue...Latest analysis shows weak low
pressure developing along the warm front over SC. Low will
continue to strengthen as it lifts into NC tonight, with
moderate to heavy rain overspreading the area. The combination
of strong frontogenetic forcing and upper level support with an
approaching vort max strongly suggest numerous to widespread
coverage of showers through late this evening, as front lifts
north and wave strengthens. Main concern is the risk of heavy
rainfall, given very saturated model soundings and forecast
PWATs soaring north of 1.75". For climatological context, the
90th percentile of PWATs for today is around 1.50". Through 18z,
radar and MRMS estimate rainfall totals less than 0.25". Storm
total rainfall amts through Wed morning 0.75-1.5" with locally
higher amounts possible. Once the warm front crosses the region
in the evening, instability will quickly increase behind it and
a few thunderstorms are possible. Given long skinny CAPE
profiles, these storms could result in isolated but strong
downpours and pose a risk for flooding particularly in urban and
poor drainage areas. A brief lull in precipitation is likely
after midnight as dry slot moves overhead, but a few stray
showers and iso thunderstorms are still possible. There is
potential for patchy fog to develop inland between 6-12z, with
saturated low levels and light winds. Very mild temperatures in
the 60s expected overnight.
&&
.SHORT TERM /WEDNESDAY/...
As of 310 PM Tue...Sfc low will grad push away from the area,
while the upper level trough and attendant sfc cold front
approach Wed. Think most of the morning will remain dry with
only iso showers. A better chance for stronger storms with
better upper level support, colder temps aloft, and greater
instability coupled with around 30-35 kt of bulk shear. SPC has
a marginal risk (1 of 5) of severe storms across the coastal
plain during the afternoon and evening. Temps will continue to
be seasonable with highs in the upper 70s to low 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 515 AM Tuesday...Front will move through Wednesday night
and early Thursday. High pressure builds in Thursday night into
Friday but another low pressure system will impact the area
late in the week.
Thursday through Monday...Upper ridging builds in from the west
Thursday with a vertically stacked low off the Mid-Atlantic
coast slowly moving eastward. ECWMF continues to be the slowest
solution keeping cyclonic flow across the area keeping isolated
showers and thunderstorm chances through much of the day and
will keep slight chance PoPs. Ridging crests over the area
Thursday night but will slide offshore Friday with another
frontal system quickly moving into the area late in the week but
once again guidance differs with how the system evolves as it
pushes across the Southeast and off the coast over the weekend.
But despite the differences, most guidance brings another round
of descent rainfall amounts across much of the area.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 7 PM Tue...Widespread light showers with perhaps a strike
of lightning expected through late this evening. Predominantly
IFR conditions are likely to develop and last all night into mid
morning Wed. In addition to low cigs, patchy fog may develop
inland between 6-12z. Southeasterly winds will lighten
overnight, then veer southwesterly as surface low lifts across
NC by early morning.
LONG TERM /Wednesday night through Sunday/...
As of 5 AM Tuesday...Sub-VFR conditions possible Wednesday
night with plenty of low level moisture in place. Pred VFR
returns Thursday but could see isolated showers bringing brief
sub-VFR conditions. Pred VFR continues Friday but another
frontal system will approach the area bringing increasing clouds
with sub-VFR possible Friday night into Saturday.
&&
.MARINE...
SHORT TERM /through Wednesday/...
As of 310 PM Tue...Latest obs show S-SE winds 15-25 kt with
seas 3-7 ft, highest south of Hatteras. Winds will continue to
increase this afternoon, peaking this evening at 20-25 kt with
gusts 30-35 kt. As low pressure and attendant warm front cross
the waters tonight, winds will veer southwesterly and decrease
to around 10-15 kt. Seas will peak at 6-9 ft. Current SCAs look
good and will continue into tonight and Wednesday. Low pressure
will continue to pull away from the waters Wednesday while a
cold front approaches late Wednesday. SW winds generally 10-15
kt Wed, with gusts to 20 kt. Small Craft Advisory seas will
continue with seas around 5-7 ft early Wednesday, gradually
subsiding to below 6 ft late Wednesday/Wednesday night.
LONG TERM /Wednesday night through Sunday/...
As of 515 AM Tuesday...A cold front pushes through Wednesday
night and Thursday. SW winds become Nly Wednesday night behind
the cold front. High pressure build into the area Thursday
night bringing light winds then slides offshore Friday with
winds becoming Sly around 10-15 kt Friday night and Saturday
ahead of the next frontal system with seas around 3-5 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
Beach Hazards Statement from Wednesday morning through
Wednesday evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for AMZ131-135-
230-231.
Small Craft Advisory until 2 AM EDT Wednesday for AMZ136-137.
Small Craft Advisory until 6 PM EDT Wednesday for AMZ150.
Small Craft Advisory until 4 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 1 AM EDT Thursday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...SK
AVIATION...SK/TL
MARINE...CQD/SKHazardous weather outlook, May 14, 4:53 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 453 AM EDT Tue May 14 2024 NCZ205-150900- Hatteras Island- 453 AM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-150900- Northern Outer Banks- 453 AM EDT Tue May 14 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-150900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 453 AM EDT Tue May 14 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated to widely scattered thunderstorms are forecast to develop on Wednesday. A few storms could be strong with a risk of gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-150900- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 453 AM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:23 PM EDT | Special Weather Statement | MHX | Duplin, Greene, Lenoir, Pitt | 37 min |
| May 14, 9:51 PM EDT | Special Weather Statement | MHX | Beaufort, Craven, Jones, Washington | 39 min |
| May 15, 12:09 PM EDT | Special Weather Statement | MHX | Craven, Jones | 51 min |
| May 15, 12:24 PM EDT | Special Marine Warning | MHX | 36 min | |
| May 15, 12:39 PM EDT | Special Weather Statement | MHX | Carteret | 36 min |
| May 15, 1:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| May 15, 1:34 PM EDT | Special Weather Statement | MHX | Carteret | 41 min |
| May 15, 2:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| May 15, 5:06 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 54 min |
| May 15, 5:34 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 39 min |
| May 15, 5:54 PM EDT | Special Marine Warning | MHX | 66 min | |
| May 15, 5:56 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow | 49 min |
| May 15, 5:56 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Onslow | 64 min |
| May 15, 6:44 PM EDT | Special Weather Statement | MHX | Pamlico | 46 min |
| May 15, 6:45 PM EDT | Special Marine Warning | MHX | 45 min | |
| May 15, 6:55 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 15, 7:00 PM EDT | Special Weather Statement | MHX | Onslow | 30 min |
| May 15, 7:13 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 48 min |
| May 15, 7:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 15, 7:55 PM EDT | Special Marine Warning | MHX | 95 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.